Can changing stimulant meds decrease your anxiety? (Repost)

Home Welcome to the ADDitude Forums For Adults Treating Your ADHD Can changing stimulant meds decrease your anxiety? (Repost)

This topic contains 0 replies, has 1 voice, and was last updated by  winbender 4 months ago.

  • Author
    Posts
  • #120876

    winbender
    Participant

    Apologies for the long (re)post. The last post wasn’t showing after I edited the html to prevent the entire post from showing in italics.

    TL;DR: Immediate release methylphenidate and non-OROS Concerta generic (low doses of each) both bring on day-long anxiety (and sometimes deep depression/agitation/anger) about 3-4 hours after taking first dose unless adding Klonopin. Wondering if anyone else has had similar symptoms and if switching to the other class of ADHD stimulant medication (or the OROS generic Concerta) yielded better results? Thanks!

    A little history about me: 40 y/o male. Depression diagnosed at age 18. Anxiety/OCD diagnosed early 20s. ADHD diagnosed by psychiatrist in mid-20s. Took Concerta, but stopped within a month over concerns of increased heart rate (most of my anxiety/OCD is centered around my health, specifically my heart).

    Fast forward to present. After a year with no Klonopin or panic attacks, I thought I could finally revisit ADHD medication. I was skeptical of stimulants because of cardiac fears (I’ve had all the tests multiple times over the past 15 years and always been given the all clear), but psychiatrist convinced me to try before something like Welbutrin or Stratera. Psychiatrist prescribed immediate release methylphenidate (IR MPH), saying I could slowly work up to 10 mg/2 x day and recommended premedication with Klonopin to avoid any anxiety. I’ve tried 5 mg/3 x day, 7.5 mg/7.5 mg/5 mg, and 10 mg/2 x day. Usually I feel a little surge about an hour after taking the first dose – a pleasant feeling that worries me a little because I like it. Subsequent doses don’t give this feeling. Around the time that I assume the first dose is wearing off, I begin to feel a feeling of anxiety – like I’m wearing a weighted vest and can’t get a deep breath. It’s mostly a physical sensation that begets worry about having a serious heart issue from the meds. However, if I take my Klonopin with the MPH, I don’t get anxious, just exhausted when the first dose wears off. In addition to the anxiety, I may get extremely depressed and agitated. All I can do in these situations is take Klonopin, lay down, and sleep it off. None of these meds seem to help me feel motivated at work (there’s a long story there about being a bad fit for the career I’m trapped in), so I’m not sure if the dosage is too low to help with that or not.

    Doc just switched me to generic non-OROS Concerta, 18 mg. Saturday, I took it for first time with my Klonopin. Never noticed any feeling of the medicine taking action like I do with the IR MPH. About 3-4 hours later, I felt exhausted and had to nap. I don’t believe the medicine was working at this point. It took an afternoon cup of coffee to really wake me up. Yesterday I tried the generic Concerta with no Klonopin. 3-4 hours later, similar anxious feeling as MPH IR. Eventually took 1/2 dose of Klonopin to no avail. Became increasingly depressed and angry/agitated. Took full dose of Klonopin and felt fine by early evening.

    If you’re still with me, I’m wondering if anyone has had similar experience with their stimulant medication, and if switching to the other class of stimulant meds generated less anxiety? Or, if you had the problem with a non-OROS Concerta generic, did you have better luck and less anxiety with the brand or the OROS generic? Thanks in advance.

You must be logged in to reply to this topic.